Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS New Orleans, LA

March 2, 2002Jefferson Parish, Lafourche Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 2, 2002, 4:39 PM CST for Jefferson Parish, Lafourche Parish, Plaquemines Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2002, 4:39 PM CST (22:39 UTC)
Expired
Mar 2, 2002, 5:30 PM CST
In force
51 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 022239
SVRNEW
LAC051-057-075-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
437 PM CST SAT MAR 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 530 PM CST

* AT 433 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PORT FOURCHON
...OR ABOUT 35 MILES SOUTH OF GALLIANO...MOVING NORTHEAST AT 45 MPH. 
COMMUNITIES IN THE PATH OF THESE THUNDERSTORMS INCLUDE PORT 
FOURCHON... GRAND ISLE...AND PORT SULPHUR.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2897 9053 2880 9042 2924 8937 2965 8988

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:00 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 2:00 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CST SAT MAR 2 2002

WARM FRONT CONTINUES TO DRIFT NORTH. SURFACE LOW PRESSURE OVER THE
LOWER MISSISSIPPI VALLEY HAS BEEN SLOW TO MOVE OUT OF THE AREA AND
ALLOW GULF MOISTURE TO PUSH INLAND. EXPECT TO SEE AN INCREASE IN
SOUTHERLY FLOW DURING THE AFTERNOON HOURS AS THE LOW CONTINUES TO
RECEDE NORTHWARD OUT OF THE AREA ALLOWING INCREASINGLY UNSTABLE
MOIST AIR TO SPREAD INLAND AS A COLD FRONT MOVES INTO THE WESTERN
PORTION OF THE AREA EARLY THIS EVENING. THE AREA WILL SEE ANOTHER
HARD FREEZE SUNDAY NIGHT AS COLD ARCTIC AIR MOVES OVER THE AREA
BEHIND THE COLD FRONT. THE AVN INDICATES THAT THE UPPER TROUGH WILL
DROP INTO THE CENTRAL PLAINS BY EARLY EVENING AND SWEEP EAST ACROSS
THE MISSISSIPPI VALLEY ON MONDAY. THE MID AND UPPER LEVELS OF THE
ATMOSPHERE WILL BEGIN TO DRY OUT LATER TONIGHT AND SUNDAY WITH SOME
LOWER LEVEL MOISTURE LINGERING THROUGH SUNDAY. EXPECT TO SEE AN
INCREASE IN CONVECTION LATE IN THE AFTERNOON AS THE COLD FRONT NEARS
THE AREA. THE EASTERN PORTION OF THE AREA WILL HAVE MORE TIME FOR
GULF MOISTURE TO SPREAD INLAND AHEAD OF THE FRONT AND THUS HAVE
MOISTURE AVAILABLE FOR CONVECTION. MODELS SHOW THE UPPER JET MOVES
OVER THE AREA THIS AFTERNOON. THE ETA INDICATES THAT THE AREA WILL
BE UNDER THE RIGHT REAR OF THE JET LATE THIS AFTERNOON THROUGH
TONIGHT. THE AVN INDICATES THAT THE AREA WILL BE UNDER THE RIGHT
FRONT OF THE JET FOR A PORTION OF THE AFTERNOON. THE BEST CHANCE FOR
STRONG CONVECTION IS OVER THE EASTERN PORTIONS OF THE AREA. HIGH
SURFACE PRESSURE WILL DROP INTO SOUTH TEXAS THEN MOVE NORTHEAST TO
THE CENTRAL GULF COAST STATES BY MONDAY NIGHT. GULF MOISTURE WILL
BEGIN TO MOVE INLAND OVER SOUTH TEXAS ON TUESDAY AND SPREAD NORTH
AND EAST NORTH AND EAST THROUGH THURSDAY. WILL MAKE ONLY SMALL
ADJUSTMENTS TO GUIDANCE FOR TEMPERATURES. POPS APPEAR TOO HIGH OVER
THE NORTHWESTERN PORTION OF THE AREA TONIGHT AND WILL ADJUST POPS
DOWN.

MCB 33/45/21/48 3100
BTR 36/45/24/48 4100
MSY 39/46/30/48 5100
GPT 41/47/27/46 5100

.NEW...SMALL CRAFT ADZY...CSTL WTRS KPQL TO ATCHAFALAYA RVR OUT 60
       NM AND LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.

23

In the hours before

Special weather statement, Mar 2, 10:45 AM CST, 5 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CST SAT MAR 2 2002

.SYNOPSIS...A WARM FRONT ACROSS THE MOUTH OF THE MISSISSIPPI RIVER
IS EXPECTED TO MOVE SLOWLY NORTH DURING THE AFTERNOON TO NEAR THE
SOUTH SHORE OF LAKE PONTCHARTRAIN. A COLD FRONT IS EXPECTED TO MOVE
INTO THE WESTERN PORTION OF THE AREA EARLY THIS EVENING. THE
ATMOSPHERE SOUTH OF THE WARM FRONT IS VERY UNSTABLE. AS THE WARM
FRONT MOVES ONSHORE THE UNSTABLE AIR WILL SPREAD ACROSS THE AREA
ALLOWING THUNDERSTORM DEVELOPMENT. THE POTENTIAL FOR STRONG
THUNDERSTORMS WILL INCREASE WITH TIME DURING THE AFTERNOON AND EARLY
EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. THE
GREATEST THREAT IS EXPECTED TO BE SOUTH OF LINE FROM MORGAN CITY TO
NEW ORLEANS TO PASCAGOULA.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND MOVE EAST. THERE IS A SLIGHT RISK OF A FEW SEVERE
STORMS ACCOMPANIED BY DAMAGING WINDS ABOVE 50 MPH AND LARGE HAIL.
RAINFALL AMOUNTS WILL BE ONE INCH OR LESS DUE TO THE EXPECTED RAPID
MOVEMENT OF THE STORMS.

.MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS OUT 60 NM
INTO THE GULF AND FOR THE TIDAL LAKES OF PONTCHARTRAIN AND MAUREPAS.

.RECORD COLD...
VERY COLD AIR WILL SPREAD ACROSS SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI AS THE COLD FRONT MOVES EAST OF THE AREA TONIGHT.
RECORD OR NEAR RECORD LOW TEMPERATURES ARE EXPECTED ACROSS MOST
SECTIONS SUNDAY AND MONDAY NIGHTS.

.ACTIONS...
SEVERE WEATHER SPOTTERS MAY HAVE TO BE ACTIVATED THIS AFTERNOON FOR
POTENTIAL SEVERE STORMS. FURTHER...WINTER WEATHER PRECAUTIONS MAY
HAVE TO BE ENACTED FOR SUNDAY AND MONDAY NIGHTS FOR PROLONGED
FREEZING TEMPERATURES.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:50 PM CSTSpecial Marine WarningLIX85 min
Mar 2, 5:09 PM CSTSpecial Marine WarningLIX2 hr
Mar 2, 5:09 PM CSTSpecial Marine WarningLIX2 hr
Mar 2, 5:32 PM CSTSevere Thunderstorm WarningLIXPlaquemines58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.